Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 15, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 15, 2021, 7:01 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 7:01 PM MDT (01:01 UTC)
Expired
Jul 15, 2021, 7:30 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 131 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2986 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS85 KPUB 160101
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
701 PM MDT Thu Jul 15 2021
 
COZ088-094-160130-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
701 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 730 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Model, or 32 miles east of Trinidad, moving south at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

LAT...LON 3740 10399 3736 10384 3710 10384 3719 10420
TIME...MOT...LOC 0101Z 016DEG 8KT 3733 10396 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 15, 6:09 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 15, 6:09 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
609 PM MDT Thu Jul 15 2021

.UPDATE...
Issued at 608 PM MDT Thu Jul 15 2021

PoPs and QPF have been updated to account for current areas of
showers and thunderstorms.
-Steward

&&

.SHORT TERM...(This evening through Friday)
Issued at 239 PM MDT Thu Jul 15 2021

As advertised with the previous forecast package, the main
instability axis has developed just east of the I-25 corridor.
Agitated cumulus have developed over the Palmer Divide, east of the
I-25 corridor, and over the Raton Mesa. Some scattered showers and
thunderstorms have developed over the mountains, as well. There is a
still a chance for strong to severe thunderstorms over the region
east of the I-25 corridor. SPC Mesoanalysis suggests that there is
40kts of 0-6km bulk shear, model sounding suggest a straight
hodograph, and MUCAPE values are around 1200 J/kg. Main hazards
under the strongest storms that develop in the area would be 1" hail
and 60 mph winds.

Tonight, showers and thunderstorm chances diminish before midnight.
There are some CAMs that suggest storms lasting a little bit longer
over the northeastern portion of our CWA. The overnight lows will be
in the low to mid 60s over the plains, the upper 40s to low 50s over
the mountain valleys, Teller and northern El Paso Counties, and the
40s for the mountains and Lake County.

Tomorrow should have a little more widespread thunderstorms
coverage, as compared to today. The synoptic pattern features a
closed high pressure center to the south-southeast of Colorado,
which puts slight ridging overhead. Weak shortwaves will propagate
over the region, which will aid in convection initiation over the
higher terrain. At the surface, there will be two main areas of
higher theta-e and instability. The first will be over the Raton
Mesa. The surface to 700hPa flow will be oriented from the south-
southeast advecting moist air towards the Raton. As the shortwave
propagates overhead, this will provide a good environment for
stronger storms. A weak lee trough/cyclone will form, creating a a
weak dryline over the far eastern plains. On the moist side of the
dryline CAPE values will reach 1500-2000 J/kg over CAPE. Models are
indicating that thunderstorms will initiate over northern Colorado,
then follow the instability axis to the south into our CWA. This
would put thunderstorms in our CWA after 6PM tomorrow over the far
eastern plains. Main hazards over the Raton Mesa are 0.5-1.0" hail
and 40-50 mph winds. Main hazards over the far eastern plains are 1-
2" hail and 60-70 mph winds. There is also the diurnal chance for
thunderstorm developing over a burn scar, which would poses a chance
for flash flooding.

High temperatures tomorrow will be in the mid 90s over the plains,
the upper 80s over the mountain valleys and northern El Paso County,
and the 70s over Lake County and Teller County.

.LONG TERM...(Friday night through Thursday)
Issued at 239 PM MDT Thu Jul 15 2021

Upper level pattern amplifies the next several days as center of
mid/upper level high pressure migrates slowly northward, starting
out around the 4 Corners on Saturday, then ending up somewhere
over WY by the middle of next week. Saturday still looks like an
up day for convection as the mid level moisture plume remains over
the area and weak upper level energy slides eastward through the
state. At lower levels, weak La Junta cyclone in the afternoon
will keep winds ely on the plains, with surface dewpoints in the
60s over the far east, and 50s along I-25 and over most ern
mountain slopes. CAPE climbs into the 1k-2k j/kg range from the
mountains eastward to the KS border, while 0-6km shear will be in
the 30-40 kt range. Given nly steering flow, storms may have a
difficult time making it too far east of I-25, and models keep
most vigorous convection over the mountains through the day, with
storms perhaps making some better eastward progress along the
Palmer Divide and Raton Mesa in the evening. Main storm risk will
again by heavy rainfall under slow moving storms, though
combination of CAPE/shear suggests at least a low end severe
threat as well. On Sun, upper high begins to move northward,
leading to some mid-level drying as deeper moisture is shunted
southward into NM/AZ. Still enough low level moisture in place for
sct afternoon/evening convection on Sun, though strength and
coverage will likely begin to decrease, especially over the
mountains.

Pattern looks to get progressively drier from Monday onward as
n-ne flow around the upper high pushes drier air into the region.
Residual moisture should be sufficient for one more round of sct
storms on Mon, mainly over the mountains, as steering flow will
tend to take storms westward away from the plains. For Tue-Thu,
swrn mts look like the best bet for daily tsra chances as mid-
level moisture plume will be nearby, while the remainder of the
area will see isolated convection at best as dry e-ne flow
persists. Not sure why NBM pops are so high through the period,
and began cut back numbers considerably as a first guess, though
suspect we'll have to cut back even more as next week approaches.
Position of the upper high to our nw will fortunately keep the
hottest air mass away from srn CO the next few days, with readings
around mid July averages into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 239 PM MDT Thu Jul 15 2021

KCOS, KPUB, KALS: VFR conditions are expected over the next 24 hours
for all three TAF sites. There is a possibility that the TAF sites,
especially KCOS and KPUB, could be impacted by a thunderstorm this
evening, but confidence is low in that scenario at this time. Winds
will remain light overnight, before beginning to increase in
magnitude tomorrow afternoon. Widely scattered rain showers and
thunderstorms are expected tomorrow afternoon and could bring brief
heavy downpours and gusty outflow winds. As with previous days,
confidence in a TAF site being directly impacted is low at this
time, so will only go with VCSH in the TAFs. Smoke will again cause
haziness tomorrow, but will not be thick enough to lower flight
categories.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...STEWARD
SHORT TERM...SKELLY
LONG TERM...PETERSEN
AVIATION...SIMCOE
Hazardous weather outlook, Jul 15, 4:27 PM MDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
427 PM MDT Thu Jul 15 2021

COZ058>089-093>099-162230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
427 PM MDT Thu Jul 15 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Rest of this afternoon into tonight.

A few severe thunderstorms will be possible across the plains the
rest of this afternoon into this evening. The greatest threat will
be over the central sections of the eastern plains, especially in
the vicinity of the greater La Junta region.

An outflow boundary pushing west associated with thunderstorms
over the eastern plains will move into the I-25 corridor region
late this afternoon and evening. New thunderstorms may initiate
from this boundary and potentially become severe over the Colorado
Springs and Pueblo areas.

Isolated thunderstorms will be possible over the mountains this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The pattern is expected to remain active Friday and onwards, with
daily afternoon thunderstorms expected through this weekend.
Flash flooding will continue to be a primary concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible across the southeast plains the rest of this afternoon
and evening.

Hodanish

In the hours before

Special weather statement, Jul 15, 6:14 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
614 PM MDT Thu Jul 15 2021

COZ089-093-097-160100-
Las Animas Vicinity/Bent County CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
614 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTH
CENTRAL CROWLEY AND SOUTHWESTERN BENT COUNTIES UNTIL 700 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 16 miles east of North La Junta, moving southeast at
25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Las Animas, Swink, Cheraw, John
Martin Reservoir and Fort Lyon.

LAT...LON 3791 10373 3816 10385 3812 10302 3777 10303
TIME...MOT...LOC 0014Z 331DEG 20KT 3802 10322

KTS
Special weather statement, Jul 15, 6:27 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
627 PM MDT Thu Jul 15 2021

COZ094-160100-
Eastern Las Animas County CO-
627 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
700 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Thatcher, or 37 miles northeast of Trinidad,
moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Las Animas
County.

LAT...LON 3728 10400 3751 10401 3751 10356 3723 10363
TIME...MOT...LOC 0027Z 280DEG 11KT 3742 10390

KTS
Special weather statement, Jul 15, 6:39 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
639 PM MDT Thu Jul 15 2021

COZ093-094-097>099-160115-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
639 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...SOUTHWESTERN
PROWERS...NORTHWESTERN BACA...NORTHEASTERN LAS ANIMAS AND SOUTHERN
BENT COUNTIES UNTIL 715 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Two Buttes Reservoir, or 23 miles northwest of
Springfield, moving east at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Two Buttes Reservoir.

LAT...LON 3758 10351 3793 10338 3777 10239 3745 10242
TIME...MOT...LOC 0039Z 280DEG 11KT 3767 10288

KTS
Special weather statement, Jul 15, 6:47 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
647 PM MDT Thu Jul 15 2021

COZ093-094-160115-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
647 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 715 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Timpas, or 25 miles southwest of La Junta, moving
east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Delhi and Timpas.

LAT...LON 3760 10403 3790 10396 3783 10355 3754 10365
TIME...MOT...LOC 0047Z 282DEG 9KT 3770 10386

KTS
Special weather statement, Jul 15, 6:52 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
652 PM MDT Thu Jul 15 2021

COZ084-085-160145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
652 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
745 PM MDT...

At 648 PM MDT, Doppler radar was indicating thunderstorms producing
locally heavy rain extending from near the Air Force Academy to
Falcon. Radar estimates that up to an inch of rain has fallen with
this convection. Local ponding of water is likely occurring with
these thunderstorms. Pea size hail and wind gusts to 40 mph will
also be possible with this convection.

LAT...LON 3890 10480 3899 10487 3904 10460 3890 10456
TIME...MOT...LOC 0048Z 240DEG 49KT 3897 10467

Hodanish
Special weather statement, Jul 15, 7:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
701 PM MDT Thu Jul 15 2021

COZ088-094-160130-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
701 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 730 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Model, or 32 miles east of Trinidad, moving south at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

LAT...LON 3740 10399 3736 10384 3710 10384 3719 10420
TIME...MOT...LOC 0101Z 016DEG 8KT 3733 10396

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:14 PM MDTSpecial Weather StatementPUBBent46 min
Jul 15, 6:27 PM MDTSpecial Weather StatementPUBLas Animas33 min
Jul 15, 6:31 PM MDTSevere Thunderstorm WarningPUBLas Animas29 min
Jul 15, 6:39 PM MDTSpecial Weather StatementPUBBent36 min
Jul 15, 6:47 PM MDTSpecial Weather StatementPUBOtero28 min
Jul 15, 6:52 PM MDTSpecial Weather StatementPUBEl Paso53 min
Jul 15, 6:58 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
Jul 15, 7:02 PM MDTSevere Thunderstorm WarningPUBLas Animas28 min
Jul 15, 7:04 PM MDTSpecial Weather StatementPUBPueblo41 min
Jul 15, 7:16 PM MDTSpecial Weather StatementPUBOtero29 min
Jul 15, 7:28 PM MDTSpecial Weather StatementPUBOtero17 min
Jul 15, 7:29 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 15, 7:30 PM MDTSpecial Weather StatementPUBBaca45 min
Jul 15, 7:32 PM MDTSevere Thunderstorm WarningPUBLas Animas12 min
Jul 15, 7:46 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jul 15, 8:13 PM MDTSpecial Weather StatementPUBLas Animas32 min
Jul 15, 8:38 PM MDTSpecial Weather StatementPUBHuerfano52 min
Jul 15, 11:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 15, 11:28 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jul 16, 1:31 PM MDTSpecial Weather StatementPUBHuerfano44 min
Jul 16, 2:27 PM MDTSpecial Weather StatementPUBHuerfano48 min
Jul 16, 3:07 PM MDTSpecial Weather StatementPUBTeller23 min
Jul 16, 3:08 PM MDTSpecial Weather StatementPUBLas Animas22 min
Jul 16, 3:42 PM MDTSpecial Weather StatementPUBEl Paso18 min
Jul 16, 3:46 PM MDTSpecial Weather StatementPUBPueblo14 min
Jul 16, 3:48 PM MDTSpecial Weather StatementPUBFremont27 min
Jul 16, 3:51 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 16, 4:00 PM MDTSpecial Weather StatementPUBPueblo15 min
Jul 16, 4:03 PM MDTSpecial Weather StatementPUBOtero12 min
Jul 16, 4:03 PM MDTSpecial Weather StatementPUBOtero12 min
Jul 16, 4:14 PM MDTSpecial Weather StatementPUBPueblo31 min
Jul 16, 4:15 PM MDTSpecial Weather StatementPUBOtero30 min
Jul 16, 4:17 PM MDTSpecial Weather StatementPUBLas Animas28 min
Jul 16, 4:41 PM MDTSpecial Weather StatementPUBBent19 min
Jul 16, 4:47 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jul 16, 5:06 PM MDTSpecial Weather StatementPUBOtero24 min
Jul 16, 5:07 PM MDTSpecial Weather StatementPUB23 min
Jul 16, 5:10 PM MDTSpecial Weather StatementPUBCrowley20 min
Jul 16, 5:32 PM MDTSpecial Weather StatementPUBPueblo13 min
Jul 16, 5:36 PM MDTSpecial Weather StatementPUBCrowley9 min
Jul 16, 5:37 PM MDTSpecial Weather StatementPUBKiowa23 min
Jul 16, 5:49 PM MDTSpecial Weather StatementPUBCrowley, Otero41 min
Jul 16, 5:57 PM MDTSpecial Weather StatementPUBTeller33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.